Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 58, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2003, 3:44 PM CDT for Ness County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 3:44 PM CDT (20:44 UTC)
- Expired
- May 24, 2003, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ness County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 242044 SVRDDC KSC135-242145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 344 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 445 PM CDT * AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ARNOLD...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED RANSOM AT 355 PM CDT BROWNELL AT 415 PM CDT BAZINE AT 430 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3869 10016 3854 10015 3840 9960 3866 9961 $$ BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:43 PM CDT, 1 minute earlier.
Area forecast discussion, May 24, 3:43 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...FINAL DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 343 PM CDT SAT MAY 24 2003 DAYS 1-2... A STRONG SHORTWAVE TROUGH WILL BE DROPPING SOUTH ON THE BACK SIDE OF THE GREAT LAKES LONGWAVE TODAY AND TONIGHT. THIS WAVE WILL PUSH A BACKDOOR COLD FRONT SOUTHWEST INTO WESTERN KS BY SUNDAY. DEEP MOISTURE WILL BE POOLING ALONG AND JUST WEST OF THE BOUNDARY. WITH FAIRLY COOL 700MB TEMPS, IT WONT TAKE MUCH TO POP A SHOWER OR THUNDERSTORM. WILL CARRY 20-40% POPS FOR TONIGHT WITH HIGHEST IN THE WEST WHERE INSTABILITY WILL BE GREATEST AND WHERE STORMS MAY MOVE IN AFTER MIDNIGHT FROM COLORADO. INTRODUCED SMALL POPS FOR THE WESTERN 80% OF THE CWA FOR SUNDAY. ALTHOUGH THE SFC-850MB LAYER WILL BE DRYING OUT SUNDAY NIGHT AND MONDAY, ABUNDANT MOISTURE WILL BE PRESENT IN THE 750-650MB LAYER ABOVE THE FRONT, AND THIS SHOULD KEEP PLENTY OF CLOUDS ACROSS ALL OF THE FORECAST AREA. AS A RESULT, MONDAYS HIGH TEMPS WILL BE LOWERED INTO THE UPPER 60S. DAYS 3-7... A RETURN TO MORE BENIGN WEATHER SHOULD OCCUR DURING THIS PERIOD AS FLOW ALOFT OVER THE CENTRAL PLAINS BECOMES ALMOST DUE NORTH THROUGH THURSDAY. THE GFS IS FAIRLY CONSISTENT WITH THE PREVIOUS RUN AND SEEMS PHYSICALLY REASONABLE. THE EVOLUTION OF A MEAN TROUGH POSITION OVER THE WESTERN UNITED STATES BY NEXT WEEKEND WITH EROSION OF THE CENTRAL UNITED STATES RIDGE SHOULD ALLOW INCREASING CHANCES FOR MINOR WAVES TO RIPPLE OVER THE CENTRAL PLAINS AND A RETURN TO AT LEAST A CLIMATOLOGICAL CHANCE FOR THUNDERSTORMS. THE GFS SUGGESTS EROSION OF THE VERY WARM MID LEVEL POOL OF AIR OVER THE CENTRAL PLAINS BY FRIDAY WITH A POSSIBLE WEAK BOUNDARY ACROSS THE CENTRAL PLAINS. ALTHOUGH SUCH DETAILS FALL INTO THE NOISE LEVEL THAT FAR IN THE FUTURE, THE EVOLUTION OF THE FLOW REGIME SUPPORTS INCREASING CHANCES FOR THUNDERSTORMS. TEMPERATURES SHOULD REBOUND NICELY BY MID WEEK AS WARM AIR SPREADS FROM THE HIGHER TERRAIN OVER THE CENTRAL PLAINS. ADDED PATCHY FOG SUNDAY MORNING DUE TO PARTLY CLOUDY SKIES, MOIST BOUNDARY LAYER, LIGHT WINDS AND RECENT RAINS. FINCH/01 .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 59 72 54 68 / 30 20 00 00 GCK 57 71 54 68 / 30 20 00 00 EHA 55 72 54 68 / 40 20 00 00 LBL 58 71 56 68 / 40 20 00 00 HYS 57 73 53 68 / 20 00 00 00 P28 60 73 55 68 / 20 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
Hazardous weather outlook, May 24, 12:55 PM CDT, 2 hours 49 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1255 PM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT. THE BEST CHANCE WILL BE AFTER 8 PM TO THE WEST OF A LINE FROM SCOTT CITY TO LIBERAL. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE WITH HAIL AS LARGE AS PENNIES AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 43 min |
| May 24, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 46 min |
| May 24, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| May 24, 1:32 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
| May 24, 1:44 AM CDT | Tornado Warning | DDC | Gray | 46 min |
| May 24, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 62 min |
| May 24, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| May 24, 2:48 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| May 24, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 61 min |
| May 24, 6:17 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 43 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.